Acetaminophen Dosage Dangers

Acetaminophen is everywhere and enjoys an excellent reputation as a safe, effective, pain reliever. It’s in our over-the-counter drugs that we purchase when we have a cold, the flu, or any type of muscle ache or joint stiffness.
Since the 1980’s Tylenol scare, marketing firms have carefully branded acetaminophen as a safe,effective drug for just about any common ailment.
Yet, there a downside to acetaminophen’s success. The drug is also combined in such narcotic prescription pain medicines as Percocet. When prescribing drugs like Percocet after a procedure or a surgery, doctors often fail to take into account the amount of acetaminophen contained in the Percocet they’re prescribing. The doctor may write a prescription and instruct the patient to “take one every four hours for pain”. Such instructions may exceed the daily limit allowable of acetaminophen (4 grams). The pharmacist in filling such a prescription may also neglect to notice the harmful amounts of acetaminophen prescribed even though that same pharmacist may be liable for such an overdosage.
In these scenarios, which are not uncommon, both the doctor and the pharmacist are legally liable for the acetaminophen overdosage. It’s a dangerous situation for the patient because that very same prescription, legally obtained, may lead to liver damage and/or liver failure.
In cases of acetaminophen overdosage, it’s more than buyer beware. Doctors and pharmacists must pay attention to the amounts of acetaminophen prescribed as well as the over-the-counter acetaminophen the patient may have already ingested. Doctors and pharmacists need to ask what types of over-the-counter medicines are being taken prior to writing and filling potentially lethal prescriptions.